Computer-aided serendipity

J. W. S. Cassels

Rendiconti del Seminario Matematico della Università di Padova (1995)

  • Volume: 93, page 187-197
  • ISSN: 0041-8994

How to cite


Cassels, J. W. S.. "Computer-aided serendipity." Rendiconti del Seminario Matematico della Università di Padova 93 (1995): 187-197. <>.

author = {Cassels, J. W. S.},
journal = {Rendiconti del Seminario Matematico della Università di Padova},
keywords = {factorization of polynomials; elliptic curves; local-global principle; cubic surfaces},
language = {eng},
pages = {187-197},
publisher = {Seminario Matematico of the University of Padua},
title = {Computer-aided serendipity},
url = {},
volume = {93},
year = {1995},

AU - Cassels, J. W. S.
TI - Computer-aided serendipity
JO - Rendiconti del Seminario Matematico della Università di Padova
PY - 1995
PB - Seminario Matematico of the University of Padua
VL - 93
SP - 187
EP - 197
LA - eng
KW - factorization of polynomials; elliptic curves; local-global principle; cubic surfaces
UR -
ER -


  1. Birch, B.J. - H.P.F. Swinnerton-Dyer, Notes on elliptic curves, I, II, J. Reine Angew. Math., 212 (1965), pp. 7-25; 218 (1965), pp. 79-108. Zbl0147.02506MR146143
  2. Bremner, A., Some cubic surfaces with no rational points, Math. Proc. Cambridge Philos. Soc., 84 (1978), pp. 219-223. Zbl0414.14015MR485683
  3. Bremner, A., On the equation Y2 = X(X2 + p), in Number Theory and its Applications (ed. R. A. MOLLIN), pp. 3-22, NATO ASI Series, 265C (1988) (Kluwer). Zbl0689.14010MR1123066
  4. Bremner, A. - D. A. BUELL, Three points of great height on elliptic curves, Math. Comp., 61 (1993), pp. 111-115. Zbl0785.11035MR1182243
  5. Bremner, A. - J.W.S. Cassels, On the equation Y2 = X(X2 + p), Math. Comp., 42 (1984), pp. 257-264. Zbl0531.10014MR726003
  6. Buchstab, A.A., Sur la décomposition des nombres pairs en somme de deux composants dont chacune est formée d'un nombre borné de facteurs premiers, Comptes Rendus (Doklady) Acad. Sci. URSS, 29 (1940), pp. 544-548. Zbl66.0158.02MR4263JFM66.0158.02
  7. Cassels, J. W. S., Arithmetic on curves of genus 1, IV Proof of the Hauptvermutung, J. Reine Angew. Math., 211 (1962), pp. 95-112. Zbl0106.03706MR163915
  8. Cassels, J. W. S., Mordell's finite basis theorem revisited, Math. Proc. Cambridge Philos. Soc., 100 (1986), pp. 31-41. Zbl0601.14001MR838651
  9. Cassels, J.W.S., Lectures on elliptic curves. London Mathematical Society Student Texts, 24 (1991) (corrected reprint, 1992). Zbl0752.14033MR1144763
  10. Cassels, J.W.S., Factorization of polynomials in several variables, Proceedings of the 15th Scandinavian Congress, Oslo1968, pp. 3-17, Lecture Notes in Mathematics, 118 (Springer). Zbl0203.35001MR268161
  11. Cassels, J.W.S. - M. J. T. Guy, On the Hasse principle for cubic surfaces, Mathematika, 13 (1966), pp. 111-120. Zbl0151.03405MR211966
  12. Colliot-Thelene, J.-L. - D. KANEVSKY - J.-J. SANSUC, Arithmétique des surfaces cubiques diagonales, Lecture Notes in Mathematics, 1290 (1987), pp. 1-108. Zbl0639.14018MR927558
  13. Davenport, H. - D. J. LEWIS - A. SCHINZEL, Equations of the form f (x) = g(y), Quarterly Journal (Oxford), 12 (1961), pp. 304-312. Zbl0121.28403MR137703
  14. Feit, W., Some consequences of the classification of finite simple groups, Proc. Symposia Pure Math., 27 (1980), pp. 175-181. (American Math. Soc.) Zbl0454.20014MR604576
  15. Heath-Brown, D.R. - S. J. PATTERSON, The distribution of Kummer sums at prime arguments, J. Reine Angew. Math., 310 (1979), pp. 111-130. Zbl0412.10028MR546667
  16. Manin, Yu V., Cubic Forms: Algebra, Geometry, Arithmetic, Translated from the Russian by M. HAZEWINKEL, North-Holland (1974). Zbl0582.14010MR833513
  17. Milne, J.S., Arithmetic Duality Theorems, Perspectives in Mathematics, 1 (1986) (Academic Press). Zbl0613.14019MR881804
  18. Selmer, E.S., A conjecture concerning rational points on cubic curves, Math. Scand., 3 (1954), pp. 49-54. Zbl0055.27107MR62767
  19. Tate, J., Duality theorems in Galois cohomology over number fields, Proc. Intern Congress Math., Stockholm (1962), pp. 234-241. Zbl0126.07002MR175892
  20. Von Neumann, J. - H.H. Goldstine, A numerical study of a conjecture of Kummer, Math. Tables Aids Comp., 7 (1953), pp. 133-134. Zbl0051.28101MR55784

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.